MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS EXPANDABLE INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS EXPANDABLE INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Codes Difficult to Advance (2920); Material Integrity Problem (2978)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 09/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during a transfemoral tavr procedure for a 29mm sapien 3 valve, resistance was felt when advancing the esheath into the artery.Post deployment, while viewing the esheath under fluoroscopy, the team noticed the esheath was split and the wire was exiting the side of the esheath just before the distal tip.The esheath was removed slowly without difficulty.Hemostasis was unsuccessful while trying to cinch the perclose sutures and manual compression was applied to control the bleeding.An angiogram revealed a vascular injury at the puncture site.The access was gained at the superficial femoral artery and a balloon was advanced and inflated.The decision was made to call the surgical vascular team and a successful cut down and repair of the femoral artery was performed.No conclusion was made on what cause the vascular injury.The team was not sure if was the force it took to advance the esheath into the artery because of the patients peripheral vascular disease or the split esheath during removal.
 
Additional Manufacturer Narrative
Correction to h6 based on additional information received.The device was not returned to edwards lifesciences for evaluation, however, a device history record (dhr) review was done, and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and revealed no other complaints relating to the reported event were identified.Imagery was provided by the facility for review, and the following was observed: calcification, tortuosity, and pre-existing stents were present on the patient's left access vessel and abdominal aorta.The esheath liner was observed to be torn near the distal end of the shaft based on provided device imagery.The following instructions for use (ifu) were reviewed: ifu for esheath, ifu for commander delivery system, device preparation manual, and procedural training manual.Based on this review, no ifu/training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for resistance between system components, difficulty advancing through the esheath, and difficulty introducing the esheath were unable to be confirmed due to the device not being returned or imagery.The complaint for esheath liner torn was confirmed based on the returned device imagery.However, no manufacturing nonconformances were identified during the evaluation.Reviews of the dhr, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issues with the sheath during device preparation.The complaint description states, 'resistance was felt when advancing the esheath into the artery.' per the training manual, 'push force can vary due to angle of insertion, vessel diameter, tortuosity and degree of calcification.' the provided imagery revealed that the patient's access vessel were calcified and tortuous.Additionally, pre-existing stents were observed along the patients access vessels.The presence of calcification, tortuosity, and pre-existing stents within the access vessel can create a constrained condition and likely contributed to difficulty inserting the esheath into the patient.As such, available information suggests that patient factors (calcification/tortuosity/pre-existing stent) may have contributed to the complaint event.Per complaint description, 'upon insertion of the delivery system, difficulty was felt as well.The esheath was removed slowly without difficulty.' per imagery review, the patient had calcification, tortuosity, and pre-existing stents present in the access vessels.Per training manual, 'push force can vary due to angle of insertion, thv size, vessel diameter, tortuosity and degree of calcification', 'if push force is high, consider slightly pulling back the sheath 1-2 cm while advancing the thv/delivery system', and 'do not over-manipulate the sheath at any time'.The presence of calcification and stents could create a challenging pathway during delivery system insertion through the sheath and lead to resistance and high push force while tortuosity can lead to suboptimal angles and non-coaxial alignment, increasing the necessary push force to advance the delivery system through the esheath.As such, available information suggests that patient factors (calcification/tortuosity/pre-existing stent) may have contributed to the complaint event.However, a definitive root cause was unable to be determined at this time.As reported, resistance was experienced when advancing the esheath into the patient and during insertion of the delivery system through the esheath.If the excessive force was applied to overcome the high resistance, it could lead to the esheath liner catching on pre-existing stents or calcification, and further damage to the esheath shaft with liner tear.Per the training manual, 'if push force is high, consider slightly pulling back the sheath 1-2 cm while advancing the thv/delivery system', 'if push force is too high or valve is still stuck, remove valve and esheath together as single unit and replace', and 'do not over-manipulate the esheath at any time'.Additionally, the presence of calcification may have directly contacted the liner potentially weakening or tearing it.A weakened liner is then more susceptible to tearing at any other point of the procedure especially when compounded with potential excessive device manipulation.As such, available information suggests that patient factors (calcification/pre-existing stent) and/or procedural (excessive device manipulation) factors likely contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS EXPANDABLE INTRODUCER SHEATH
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12538525
Report Number2015691-2021-05394
Device Sequence Number3990921
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230524(10)63940486
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/24/2023
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number63940486
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer11/12/2021
Initial Report FDA Received Date09/28/2021
Supplement Report FDA Received Date11/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown